Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Great Falls, MT

May 26, 2018Jefferson County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 26, 2018, 6:17 PM MDT for Jefferson County, Madison County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 6:17 PM MDT (00:17 UTC)
Expired
May 26, 2018, 6:45 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 186 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:32 PM MDTHAIL 15 Ese Cardwell, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS55 KTFX 270017
SVRTFX
MTC043-057-270045-
/O.NEW.KTFX.SV.W.0009.180527T0017Z-180527T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
617 PM MDT SAT MAY 26 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Madison County in southwestern Montana...
  Southeastern Jefferson County in southwestern Montana...

* Until 645 PM MDT.

* At 617 PM MDT, a severe thunderstorm was located near Pony, or 22
  miles northeast of Sheridan, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lewis And Clark Caverns State Park and Cardwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 11185 4576 11198 4595 11195 4589 11170
TIME...MOT...LOC 0017Z 215DEG 22KT 4574 11195 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
143 
WWUS55 KTFX 270026
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
626 PM MDT SAT MAY 26 2018

MTC043-057-270045-
/O.CON.KTFX.SV.W.0009.000000T0000Z-180527T0045Z/
Madison MT-Jefferson MT-
626 PM MDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHERN MADISON AND SOUTHEASTERN JEFFERSON COUNTIES...

At 626 PM MDT, a severe thunderstorm was located 9 miles north of
Harrison, or 31 miles southeast of Boulder, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lewis And Clark Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 11184 4581 11193 4592 11181 4589 11170
      4579 11180
TIME...MOT...LOC 0026Z 229DEG 23KT 4583 11181 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
971 
WWUS55 KTFX 270036
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
636 PM MDT SAT MAY 26 2018

MTC043-057-270046-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-180527T0045Z/
Madison MT-Jefferson MT-
636 PM MDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON AND
SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 645 PM MDT...
        
This warning has been replaced by another severe thunderstorm 
warning to the north. Thus, this warning will be allowed to expire.

LAT...LON 4576 11184 4581 11193 4592 11181 4589 11170
      4579 11180
TIME...MOT...LOC 0036Z 215DEG 22KT 4588 11176 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:14 AM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, May 26, 11:14 AM MDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1114 AM MDT Sat May 26 2018

...Morning Update and Updated Aviation Discussion...

.UPDATE...

Models seem to be coming into better agreement with showers and
thunderstorms developing along and near a cold front across our
area, with convection becoming better organized as it moves across
central Montana into eastern Montana. Behind the front, another
round of showers and weaker thunderstorms then develops over
central and parts of southwest Montana this evening and may
persist into the overnight.

Some concerns with thunderstorm activity this afternoon into the
overnight will be frequent lightning, the possibility for hail
reaching 1 inch in diameter or larger, and severe winds with gusts
in excess of 58 mph. Additionally, torrential downpours will be
possible with some of these storms, and a localized flash flood
threat is also possible, especially in steep terrain and on area
burn scars from last summer.

Due to the expectation of convective activity commencing by early
this afternoon, this may be the last Forecast Discussion update
until later this evening.

&&

.SYNOPSIS...

A cold front will bring widespread chances for showers and
thunderstorms today. Some strong to severe storms are
possible this afternoon and evening...with strong
winds...hail...and localized heavy rain possible. Thunderstorm
activity diminishes to just scattered showers tonight. More
showers and thunderstorms are possible for Sunday and
Monday...especially across southern Montana. Temperatures will
remain above normal today...and through the holiday weekend.

&&

.AVIATION...
Updated 1712Z.

Surface cold front continues to move south and east and will pass
through KHVR and KGTF in the early afternoon. Expect once this
upslope flow reaches the mountains shortly thereafter that
thunderstorm activity will initiate across the mountains and move
in a general east or east-northeast direction from near a KGTF-
KHLN line. A few showers and thunderstorms can not be ruled out
toward KCTB later today as well. This first area of thunderstorms
is expected to track east, but lingering moisture, lift, and
instability will mean showers and thunderstorms can not be ruled
out well into the evening or perhaps even overnight over central
parts of our area, mainly around KGTF but possibly also including
KHLN, KBZN, and KEKS. Some storms especially this afternoon and
early evening could produce erratic winds over 30 knots, heavy
rainfall with MVFR conditions,and hail. Mainly VFR conditions
return tonight...although lingering low clouds and scattered
showers could bring some MVFR conditions to southwestern sites.

&&

.HYDROLOGY...

Areal Flood Advisory for the Lincoln area will continue through
Monday morning. Heavy rain from yesterday's evening thunderstorms
produced localized areas of flooding and increased run off,
especially near the Park Creek Burn Scar. Impacts from this event
should diminish later this morning, although additional
thunderstorms could return the threat throughout today.

The Sun River at Simms has risen above flood stage. The latest
forecast will keep the river at/or above flood stage for the next
several days, with a good rise expected later in the weekend into
early next week. Thus a flood warning is now in effect until
Thursday evening of next week for this section of the river.

Canyon Ferry is going to increase releases into the Missouri River.
The current forecast/plan is to keep the river below flood stage at
Ulm, Great Falls, and Fort Benton. However the river could rise to
near bankful in low areas. No flood watch will be issued at this
time, but any adjustments in the next few days could change that.

For the Missouri River near Landusky, including the James Kipp
Campground, the river is likely to go above flood stage sometime
next week with the increased releases. Flood highlights are likely
for this section of the Missouri River in the coming days.

The small stream flood advisory for Meagher County has been extended
until Sunday evening. Local DES reports minor problems continue.
With scattered thunderstorms through Saturday, minor problems are
expected to continue through much of the weekend.

Today there will be a minor to moderate threat for flash flooding
as forecasted thunderstorms could drop heavy rain at times.
Biggest concerns will come across burn scar areas from recent
fires and across any creeks or streams that are already running
high from increased run off. Those near these vulnerable areas
should stay alert to changing conditions today.

Current Highlights:

Small stream flood advisory for Meagher County until 615 PM Sunday.

Flood Warning until 715 PM Thursday for the Sun River in Cascade
County west of the city of Vaughn.

Flood Warning in effect until 300 PM MDT Sunday for the Big Hole
River near Melrose in Beaverhead and Madison Counties.

Flood Warning in effect until 145 AM MDT Monday for the Jefferson
River near Three Forks.

Flood Warning in effect until 1000 PM MDT Saturday for the Missouri
River near Toston in Broadwater County.

Flood Warning in effect until 1015 PM MDT Saturday for the Gallatin
River near Logan.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT Sat May 26 2018/

Today through Tuesday...A weak wave riding over the diminishing
ridge is currently bringing some showers and isolated
thunderstorms across northern and central portions. These areas
have decent jet dynamics as well, which could continue the threat
through the morning hours. A brief lull in activity may then be
found early this afternoon before a cold front moves across the
region later this afternoon through the evening hours. Still a
marginal threat for severe weather today as this front meets
modest instability and shear. Best chances for severe weather look
to be from about Helena to Great Falls to Havre and eastward.
Gusty winds and hail will be the main threats. Other concern today
will be the high amounts of precipitable water. Heavy rain from
thunderstorms could bring a flash flood threat, especially to
already saturated areas, high creeks and streams from increased
runoff, and fire burn scar areas. Anyone with outdoor interest
should be alert today for adverse weather. Cold front exits to our
east tonight, briefly diminishing the shower and thunderstorm
threat. Large upper low in northern UT then brings the next round
of lift and moisture to the southern half of the CWA on Sunday,
while the northern half sees only isolated shower chances. Broad
scale trough then sets up for Memorial Day. This could bring more
rounds of showers and thunderstorms to the area, although coverage
is now expected to be scattered. Weak and likely brief ridging is
expected for Tuesday. Lingering moisture and instability could
still develop a few thunderstorms in the afternoon, with coverage
generally confined to the mountains. Temperatures through the
short term period look to be above normal with highs in the 70s to
low 80s, and lows in the 40s and 50s. Memorial day will see a
slight cool down, although temperatures will still be slightly
above normal. Anglin

Tuesday night through Saturday...Long term period still looks to
be on the more active side. Models agree that sometime Wednesday a
sharp cold front moves through brining a decent chance for showers
and thunderstorms to the region. Some stronger storms are possible
with this front especially given all the shear expected with the
front. Frontal boundary then stalls across the region and we see
a broad trough develop across the western U.S. The result could
be active weather for the region for Thursday into Friday.
Instability will be limited, so mostly expecting a shower and
isolated thunderstorm threat. Some models then developing a large
upper level low moving across the state later Friday through
Saturday. This would bring a more synoptic type widespread rain
event, with perhaps some higher elevation snow. This will have to
be monitored as high QPF values from these systems could add to
flooding concerns across the area. Temperatures in the long term
will start above normal. Wednesday's strong front look to cool
down temps to near or slightly below normal readings on Thursday.
Temperatures then hover around normal into next weekend. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  52  77  52 /  50  70  20  20
CTB  74  48  78  49 /  50  50  10  10
HLN  78  51  73  51 /  50  70  60  40
BZN  78  48  68  48 /  40  40  70  70
WEY  70  39  61  37 /  30  30  70  70
DLN  74  46  65  46 /  50  50  80  70
HVR  83  53  81  52 /  30  30  10  10
LWT  78  51  71  50 /  40  50  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Numerous flood highlights are in effect until further notice.
Please Hydrology section above for additional details.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 26, 5:21 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
521 PM MDT SAT MAY 26 2018

MTZ015-052-053-055-270000-
Broadwater-Madison-Jefferson-Gallatin-
521 PM MDT SAT MAY 26 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES...

At 520 PM MDT, strong thunderstorms were located near Silver
Star and Sheridan, moving northeast at 45 mph.

Hail up to dime size and wind gusts up to 50 mph are expected with
these storms.

Locations impacted include...
Sheridan, Three Forks, Harrison, Pony, Cardwell, Logan, Lewis And
Clark Caverns State Park, Trident, Willow Creek, Waterloo and
Missouri Headwaters State Park.

This includes the following highways...
 Interstate 90 between mile markers 252 and 284.
 Highway 12 between mile markers 96 and 109.
 Highway 287 between mile markers 73 and 97.

LAT...LON 4542 11213 4560 11237 4618 11172 4596 11128
TIME...MOT...LOC 2320Z 218DEG 41KT 4577 11196

KJ
Special weather statement, May 26, 5:25 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT SAT MAY 26 2018

MTZ008-262345-
Beaverhead-
525 PM MDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...

At 525 PM MDT, a strong thunderstorm was located 18 miles west of
Divide, or 25 miles south of Anaconda, moving north at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of north central
Beaverhead County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4583 11326 4587 11322 4588 11310 4585 11308
      4580 11296 4568 11303 4573 11328
TIME...MOT...LOC 2325Z 196DEG 31KT 4578 11313

KJ
Local storm report, May 26, 5:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 ESE CARDWELL          45.85N 111.91W
05/26/2018  M0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

&&

MARTIN
Special weather statement, May 26, 5:48 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
548 PM MDT SAT MAY 26 2018

MTZ015-052-270030-
Madison-Jefferson-
548 PM MDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND
SOUTHEASTERN JEFFERSON COUNTIES...

At 548 PM MDT, a strong thunderstorm was located 10 miles east of
Whitehall, or 29 miles south of Boulder, moving northeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lewis And Clark Caverns State Park and Cardwell.

This includes Interstate 90 between mile markers 254 and 272.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4603 11189 4593 11165 4590 11166 4575 11190
      4582 11205
TIME...MOT...LOC 2348Z 215DEG 12KT 4584 11189

KJ
Local storm report, May 26, 5:56 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 ESE CARDWELL          45.85N 111.91W
05/26/2018  E1.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            THIS IS A FOLLOW UP TO THE PREVIOUS REPORT
            OF NICKEL SIZE HAIL AT THIS SAME LOCATION.
            SPOTTER REPORTS THE HAIL HAS INCREASED IN
            SIZE AND IS NOW UP TO THE SIZE OF QUARTERS.
            NO WIND AT THIS TIME, JUST HAIL.

&&

MARTIN
Special weather statement, May 26, 6:14 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
614 PM MDT SAT MAY 26 2018

MTZ015-052-270045-
Madison-Jefferson-
614 PM MDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON...SOUTHEASTERN
JEFFERSON AND NORTHWESTERN GALLATIN COUNTIES...

At 614 PM MDT, a strong thunderstorm was located 7 miles northwest of
Harrison, or 26 miles northeast of Sheridan, moving northeast at 20
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lewis And Clark Caverns State Park and Cardwell.

This includes Interstate 90 between mile markers 256 and 261.

LAT...LON 4574 11199 4592 11196 4585 11172 4571 11188
TIME...MOT...LOC 0014Z 226DEG 19KT 4578 11190

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:14 PM MDTSpecial Weather StatementTFXJefferson31 min
May 26, 6:35 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson25 min
May 26, 6:46 PM MDTSpecial Weather StatementTFXWheatland44 min
May 27, 2:07 PM MDTSpecial Weather StatementTFXJudith Basin, Meagher3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.